Curious question about swelling hands-- feet-- face

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Oct 2007
Total Posts : 35
   Posted 10/19/2007 3:01 PM (GMT -6)   
Hi all, just a question-
I've been on prednizone for over three weeks now, Tuesday of this week I started to come down from taking 15 mgs. to 10 mgs and now the swelling is coming back. Last night my hands were so swollen I couldn't write or make a fist.  How much is normal and when should I begin to worry and tell the doctor?
 it seems when the prednizone was 15-20mgs. I didn't swell to much, the lower she drops it, I start.
The last visit I had was to tell me that my labs were not right, might be possible kidney problems..I had a high amount of protein in my urine and with the swelling it just wasn't right. So, what would you do? Does a certain amount of swelling just go with Lupus?  Other than that, I feel fine. The prednizone really helped me a lot..

Veteran Member

Date Joined Jan 2005
Total Posts : 659
   Posted 10/19/2007 3:30 PM (GMT -6)   


Kidney problems cause protein in your urine and swelling, but no pain. I'm surprised the kidney issue wasn't looked at more closely.

Prednisone is usually given for kidney problems but you may need a higher dose????? I would question this and have urine and blood work rechecked. I see a nephrologist which is a kidney specialist; you may want to look into one.....just my thoughts.


DX: Kidney Disease, (? Lupus Nephritis) 2002
DX: Raynaud's Phenomenon and Lupus (SLE & Class V Lupus Nephritis) 2005
DX: Anorexia and Hypokalemia 2006
meds: plaquenil, amiloride, klor-con

Jenny S.
Regular Member

Date Joined Oct 2007
Total Posts : 80
   Posted 10/19/2007 5:22 PM (GMT -6)   

With Lupus, I have experience swelling too. My doc perscribed Plaquenil to help with the swelling in my hands & ankles. That seemed to help for a while. Now I am also taking Prednizone for the swelling --- got less swelling in my hands & ankles but a considerable amout of puffiness in my face. When I decreased Prednizone from 10mg to 5mg, the facial puffiness was nearly eliminated.  Probably should consult your Rhumy on this one.


Raynaud's (2000)
Lupus (2001)
Pletal 100 mg
Norvasc 5-10 mg (as needed)
Prednisone 5-10 mg (as needed)
Plaquenil 400 mg
Adult Aspril 325 mg
Acid Controller (Famotidine) 10 mg
Allergy Relief (Loratadine) 10 mg
DHEA 100 mg
Prozac 20 mg (for anxiety)

Regular Member

Date Joined Oct 2007
Total Posts : 35
   Posted 10/19/2007 5:28 PM (GMT -6)   
Thanks for the reply Sandy-it's nice to meet you~ :-)
I had blood work after being very sick only to find the protein and a really high sed rate. A few other things were off too so she put me on prednizone, on that day it was 25mgs. That was for 4 days then down to 20 mgs, for three days, then onto 15 mgs. When I got to 15 I called her because the swelling was bad, worse than when I had been in to see her. She put it back up to 20 and told me to stay there for a week, the swelling went away a bit but as soon as I dropped that 5 mgs to go down to 10 here we go again. Oh, and I asked about the blood work I had done while there,-there fine, go figure!
Normal Sed rate and no protein this time, which is great but why didn't it take the swelling with it when it left....Some thing, do they always have to be so confusing?!
I have an appointment on the 7th of November which is coming right up. I'll ask about the doctor you mentioned, might be a  good idea. Thanks!

Regular Member

Date Joined Oct 2007
Total Posts : 35
   Posted 10/19/2007 5:33 PM (GMT -6)   
HI Jenny, thanks for the reply! I take Plaquenil 400 mg too, I started last November and until this past September it worked great. Then the kids brought home to me from school a cold that has literally knocked me for a loop~I haven't been the same from that day I got it.

Funny isn't it, for me the lower I go on the prednizone the more puffy and swollen I get..It really is a strange disease isn't it?


Barbara Lee
Veteran Member

Date Joined Sep 2003
Total Posts : 2889
   Posted 10/19/2007 5:42 PM (GMT -6)   
Hi Aggie:

Welcome to our forum. I'm sorry that you're having difficulty with swelling. Not only can we have swelling just from our lupus, but a side effect of prednisone is swelling. The longer you are on higher doses our bodies get puffy and retain water. We get round faces otherwise known as a moon face, our skin looks puffy and bigger. It sounds like your puffiness is from your lupus because of the pain but I just wanted you to know that prednisone can cause puffiness too. Again welcome to our forum and please don't hesitate to ask questions.

Take care,
dx fibro, SLE, glaucoma, cateracts, bells palsy, depression, migraine headaches, gastreopaersis, chronic anemia, RA,MDS (Blood Cancer). Tons of meds.

Veteran Member

Date Joined Feb 2003
Total Posts : 5514
   Posted 10/19/2007 5:45 PM (GMT -6)   
Hi Aggie,
Nice to meet you!  I wish you weren't dealing with this awful disease process....
I've been on prednisone for almost 8 years now.  It sounds to me like you need to stay on that higher dose for a while. The taper you were on might have been too quick.  It's a good sign that you need the prednisone higher if you all of a sudden feel crappy.
I think your swelling is more likely due to the kidney issues than anything else.  Lupus itself won't create that kind of swelling or puffiness unless your kidneys are involved.  I'm surprised too that your doc didn't jump on the fact that you had protein in your urine, a high sed rate and all this swelling.  That screams kidneys...
It's good you're seeing them in early November, but that is still 2 1/2 weeks off. I'd call her office and see if going back up on the prednisone is a good idea.  Also, remember that our sed rate is a very mediocre indicator of inflammation unless the numbers are really high.  It won't tell us the truth.  It's not a good test to rely on.  Go with your symptoms.  Lupus is wonderful at tricking us with our blood tests!
Keep us posted,
I can do anything through Jesus Christ who strengthens me. I have learned in whatever state I am in,to be content. Phillipians 4:11-13

33 years old. Diagnosed with lupus in 2000. Fibromyalgia, anti-phospholipid syndrome(APS)(stroke),Sjogren's, Raynaud's, seizure disorder-(miraclulously disappeared!), Libman Sach's Endocarditis, vasculitis, sacroiliitis, neutropenia, thrombocytopenia. Prednisone, Imuran, Coumadin, Clobazam, Amitriptyline, didrocal, monopril, calcium, Cykolokapron, multi-vitamin, vitamin D, Magnesium, vitamin B6, Acidophilus

Regular Member

Date Joined Oct 2007
Total Posts : 35
   Posted 10/20/2007 8:13 AM (GMT -6)   

I think I better call her come Monday..good ideas, everyone..

I went to the Library and got a few books about Lupus and in reading them I think you guys are right. Kidneys. I just woke up about an hour ago and no swelling but as the day goes on it will come back, it always does. That is one of the signs I read about in The Lupus Book, the third edition one. Sounds just like me too! It writes about stories about patients and the one that he writes about even had no protein in the next blood test she had done, just like me.

I questioned my food choices but when I thought about it, I'm not a big salt person. Never add any extra to the food I already eat. I don't eat foods that are processed, so I don't think that's it either.

I received a small book to write down symtoms and things in and I have been keeping up with the writing in it, so I have it documented. Someday's even right down to the time my swelling started-


Thanks again for the posts, they are so helpful!


New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, October 21, 2016 6:21 AM (GMT -6)
There are a total of 2,709,360 posts in 298,802 threads.
View Active Threads

Who's Online
This forum has 153318 registered members. Please welcome our newest member, ljhjkdfssd.
226 Guest(s), 10 Registered Member(s) are currently online.  Details
momto2boys, imagardener2, Loutucky, Sara14, Faustmann, TilTheEndOfTime, soynomore, postfundo, Maraki, Sissy63

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer